Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 185, NWS Shreveport, LA

May 3, 2000Upshur County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 3, 2000, 2:09 PM CDT for Upshur County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2000, 2:09 PM CDT (19:09 UTC)
Expired
May 3, 2000, 3:15 PM CDT
In force
66 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Upshur County, TX

The radar

The Shreveport radar (KSHV), 108 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2000-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2000-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 031910
SVRSHV
TXC459-032015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
209 PM CDT WED MAY 3 2000

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN UPSHUR COUNTY IN TEXAS

* UNTIL 315 PM CDT

* AT 209 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF BIG SANDY...
  OR ABOUT 14 MILES SOUTHEAST OF MINEOLA...MOVING EAST AT 25 MPH.

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  EAST MOUNTAIN AT 240 PM CDT
  BIG SANDY AT 220 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO TWO INCHES IN 
DIAMETER. DO NOT REMAIN OUTSIDE...HEAD FOR A STRONG BUILDING.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SOUTHERN UPSHUR COUNTY IN TEXAS
UNTIL 315 PM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 10:00 AM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 3, 10:00 AM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT WED MAY 3 2000

UPPER LOW CONTINUING TO TRACK SLOWLY EAST THIS MORNING AND WAS
CENTERED ALONG THE RED RIVER EAST OF WICHITA FALLS. COLD CORE
INSTABILITY COUPLED WITH UPPER JET MAX WAS FIRING A FEW STORMS NORTH
OF FORT WORTH BUT THEY SEEM TO BE IN A DIURNAL WEAKENING PATTERN.
ACTIVITY IN EASTERN PARISHES IS ALSO WEAKENING. SOME BREAKS IN
CLOUDS ACROSS EAST TEXAS WILL ALLOW FOR FAST WARMING AND INCREASED
INSTABILITY THIS AFTERNOON ACROSS MUCH OF THE CWA. MENTION OF SEVERE
STORMS STILL WARRANTED IN ZONES...BUT BELIEVE MOST WILL BE HAILERS
DUE TO THE COLD AIR ALOFT. LOW LEVEL WINDS ARE VERY LIGHT...AND SHV
0-3 KM HELICITY IS NEGATIVE BUT WILL HAVE TO CLOSELY MONITOR THE
SITUATION IN A COLD CORE ENVIRONMENT.

WILL UPDATE FORECAST SHORTLY TO CLEAN UP FIRST PERIOD WORDING AND
MAKE ADJUSTMENTS TO POPS AND TEMPS.

.SHV...NONE.

14

In the hours before

Special weather statement, May 3, 10:30 AM CDT, 3 hours 39 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-031645-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT WED MAY 3 2000

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER FOUR STATE
AREA THIS AFTERNOON AND TONIGHT...AS AN UPPER LEVEL STORM SYSTEM
MOVES SLOWLY TOWARD NORTHEAST TEXAS. A FEW STORMS MAY BECOME SEVERE
THIS AFTERNOON AND EVENING...A-S COLD AIR ALOFT WILL BE FAVORABLE FOR
LARGE HAIL FORMATION.

ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTERS...HAM RADIO
OPERATORS...AND SKYWARN NETWORKS MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:26 PM CDTSevere Thunderstorm WarningSHVWood49 min
May 3, 1:39 PM CDTSevere Thunderstorm WarningSHVSmith51 min
May 3, 2:29 PM CDTSevere Thunderstorm WarningSHVGregg61 min
May 3, 3:30 PM CDTSevere Thunderstorm WarningSHVCass60 min
May 3, 5:53 PM CDTSevere Thunderstorm WarningSHVShelby52 min
May 3, 6:20 PM CDTTornado WarningSHVShelby40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.